Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 12, NWS Twin Cities, MN

February 11, 2018Douglas County, Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Feb 11, 2018, 2:47 PM CST for Douglas County, Morrison County, Todd County, Minnesota. It took effect at Feb 12, 2018, 3:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2018, 2:47 PM CST (20:47 UTC)
In effect from
Feb 12, 2018, 3:00 AM CST
Expired
Feb 12, 2018, 9:00 AM CST
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS43 KMPX 112047
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
247 PM CST Sun Feb 11 2018

...VERY COLD WIND CHILLS DEVELOPING TONIGHT...

.The combination of temperatures falling to around 10 to 15
degrees below zero in central Minnesota, and the added northwest 
wind of 5 to 10 mph, wind chill values will drop to around 25 to 
30 degrees below zero by morning. Communities included in the 
wind chill advisory area are Alexandria, Long Prairie and Little 
Falls.

MNZ041>043-120500-
/O.NEW.KMPX.WC.Y.0012.180212T0900Z-180212T1500Z/
Douglas-Todd-Morrison-
Including the cities of Alexandria, Long Prairie, 
and Little Falls
247 PM CST Sun Feb 11 2018

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 30 below 
  zero.

* WHERE...Douglas, Todd and Morrison Counties.

* WHEN...From 3 AM to 9 AM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
569 
WWUS43 KMPX 120308
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
908 PM CST Sun Feb 11 2018

...VERY COLD WIND CHILLS EXPECTED TONIGHT THROUGH MONDAY
MORNING... 

.The combination of temperatures falling to between 10 and 15 
degrees below zero with northwest winds of 5 to 10 mph will 
produce wind chills as low as 25 to 30 degrees below zero 
overnight through daybreak Monday morning. Areas affected include 
much of Douglas, Todd and Morrison counties between 3 AM and 9 AM 
CST Monday.

MNZ041>043-121100-
/O.CON.KMPX.WC.Y.0012.180212T0900Z-180212T1500Z/
Douglas-Todd-Morrison-
Including the cities of Alexandria, Long Prairie, 
and Little Falls
908 PM CST Sun Feb 11 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 25 below zero to 30 below 
  zero.

* WHERE...Douglas, Todd and Morrison Counties.

* WHEN...From 3 AM to 9 AM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
429 
WWUS43 KMPX 120833
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
233 AM CST Mon Feb 12 2018

...VERY COLD WIND CHILLS EXPECTED INTO MONDAY MORNING...

.The combination of temperatures falling to between 10 and
15 degrees below zero with northwest winds of 5 to 7 mph will 
produce wind chills as low as 25 degrees below zero through 
daybreak Monday morning. Areas affected include much of Douglas, 
Todd and Morrison counties between 3 AM and 9 AM CST Monday.

MNZ041>043-121500-
/O.CON.KMPX.WC.Y.0012.180212T0900Z-180212T1500Z/
Douglas-Todd-Morrison-
Including the cities of Alexandria, Long Prairie, 
and Little Falls
233 AM CST Mon Feb 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills around 25 below zero.

* WHERE...Douglas, Todd and Morrison Counties.

* WHEN...From 3 AM to 9 AM CST Monday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
768 
WWUS43 KMPX 121459
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
859 AM CST Mon Feb 12 2018

MNZ041>043-121600-
/O.EXP.KMPX.WC.Y.0012.000000T0000Z-180212T1500Z/
Douglas-Todd-Morrison-
Including the cities of Alexandria, Long Prairie, 
and Little Falls
859 AM CST Mon Feb 12 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chills will continue to warm above criteria.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 2:41 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 11, 2:41 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
241 PM CST Sun Feb 11 2018

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CST Sun Feb 11 2018

A reinforcing shot of colder air continued to filter southward
across Minnesota, and western Wisconsin this afternoon. Moisture
was limited, but enough to generate a few clouds across central
Minnesota along with a few flurries. Due to temperatures falling
to around 10 to 15 degrees below zero in central Minnesota, plus
the added northwest wind of 5 to 10 mph, wind chill values will
drop to between 25 and 30 degrees below zero. I have added a wind
chill advisory for Douglas, Todd and Morrison counties of central
Minnesota due to these conditions from 3 am to 9 am. Otherwise,
no major changes overnight as skies clear and temperatures drop.
By Monday morning, a storm system moving southward across the
western coastline will break off a small part of it, and move it
northeast across the Rockies and into the Plains. This will allow
for more cloud cover Monday afternoon. This could also limit full
sunshine Monday and drop afternoon highs even further than
forecast.

.LONG TERM...(Monday night through Sunday)
Issued at 235 PM CST Sun Feb 11 2018

No major changes also in the extended period with little chances
of precipitation. However, temperatures will be more seasonable
then it has been in the past two weeks. There is a small chance of
light snow or flurries Monday night/Tuesday morning for western
and central Minnesota. This is do to the aforementioned storm
system moving across the Rockies and into the Plains. As with
previous discussions, and the continued split flow regime and no
organized lift or moisture, chances of precipitation will be low.
However, there is enough lift and moisture to generate a light
dusting of snow if the atmosphere saturates faster than expected
before this system moves through.

One aspect to this storm system, and the air mass that replaces
this system, plus a southwesterly flow developing
Tuesday/Wednesday, temperatures will warm above freezing for the
first time since late January. Current forecast has highs around
40 degrees in eastern Minnesota, to around 45 in west central
Minnesota where the snow pack is minimal. These highs could be
much higher if full sunshine occurs. However, due to the source
region of the southwest flow from the Plains, and the current snow
cover, there could be low clouds, stratus, and/or fog that forms
Tuesday. Depending upon the depth of the stratus, and if a
significant inversion develops, will depend on if the stratus
layer/fog erodes, and allows for more sunshine. There are a lot of
questions on this scenario, but with the 925/850 temperatures well
above normal for this time of year, 30s are certain, but 40s are
probable.

The split flow regime will continue through the upcoming weekend.
Not until late in the weekend, and into early next week, does
there indicate any type of strong Arctic intrusions. Therefore,
past Monday, temperatures will average near to slightly above
normal. The main storm track will be well south or north of
Minnesota, leaving any chance of significant precipitation
minimal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM CST Sun Feb 11 2018

MVFR cigs upstream across northwest Minnesota may provide an hour
or two this afternoon of MVFR cigs in central Minnesota. However,
these clouds are very scattered and most areas will remain VFR.
Winds will shift to the west/northwest this afternoon with gusty
winds likely through early evening, especially in central/west
central Minnesota where the best mixing in the boundary layer
occurs this afternoon. Otherwise, VFR conditions overnight with
winds becoming light and variable Monday morning.

KMSP...

No additional concerns, with only a brief time frame of MVFR
clouds after 21z thru 02z. Confidence remains high that VFR
conditions will continue. Winds will shift to the west-northwest
and begin to gust above 18 kts this afternoon.

/OUTLOOK FOR KMSP/

Mon Night...VFR. Winds SE 5 kts.
Tue...Chc MVFR in aftn. Winds SW 10 kts.
Wed...VFR. Winds SW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory from 3 AM to 9 AM CST Monday for MNZ041>043.

&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...JLT
Hazardous weather outlook, Feb 11, 12:11 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1211 PM CST Sun Feb 11 2018

MNZ041>045-047>050-052>057-064-WIZ014-015-023-025-121815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Polk-Barron-St. Croix-Dunn-
1211 PM CST Sun Feb 11 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Wind chill values will drop to near 25 degrees below zero in
portions of west central, central Minnesota, as well as west
central Wisconsin late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ051-058>063-065>070-073>078-082>085-091>093-WIZ016-024-026>028-
121815-
Sherburne-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Rusk-Pierce-Pepin-Chippewa-Eau Claire-
1211 PM CST Sun Feb 11 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.